One in four women are experiencing negative mental health side effects as a result of taking the oral contraceptive pill, according to a recent documentary.

Horizon on BBC Two released , The Contraceptive Pill: Is it safe?, last November exploring how the pill can affect users mental well-being. The survey conducted by Horizon for the documentary asked 1,000 women in the UK between the ages of 18 to 45 about their birth control.

Since its release in 1961, there have been many controversies surrounding the pill. From 1960 until the 1980s, the amount of hormones in the pill were drastically higher than they are today. This caused many adverse side effects for women.

Most birth control pills are a combination of progesterone and estrogen, two synthetic hormones. The combination of these two hormones is what prevents ovulation and the ability for a pregnancy to occur. However, both progesterone and estrogen have been found to play a role in depressive symptoms and mood imbalances. These hormones directly impact areas of the brain related to emotional and cognitive functioning.

Despite this, the oral contraceptive pill still remains the most popular form of contraception today. Alongside the pill, other forms of birth control exist that aren’t as popularly discussed or advertised. This includes a birth control implant, intrauterine device (IUD) or a birth control patch, among others.

(Aneta Rebiszewski/ Ryersonian)

Jemma Dooreleyers, a second-year journalism student at Ryerson University, said that the pill caused her anxiety and depression to worsen. Once she switched over to an IUD, however, she felt like herself again.

“I feel empowered when I’m on birth control, I’m taking control of my body,” Dooreleyers said. “Despite my experience with the pill I do think there are a lot of benefits to birth control, it’s just about finding the right one that works for you.”

According to Planned Parenthood, it wasn’t until the 1980s that the FDA required information about potential health side effects to be inserted into pill packages. The only included warning related to mental health was “possible mood swings.”

Catherine Ochnik, a recent graduate of the nutrition and food program at Ryerson, said that while she was taking the pill, she didn’t recognize herself at all.

“Once I knew it was the pill causing me to feel this way, I decided to look into it online and I was shocked about how many other girls had experienced that their anxiety levels had increased as well while taking birth control,” said Ochnik. “Unfortunately, there isn’t much known literature out there about the correlation between birth control and mental health side effects.”

The documentary features an interview with Øjvind Lidegaard, a professor and researcher based in Copenhagen on his research of the link between the pill and negative impacts it can have on mental health.

Lidegaard and his colleagues’ most recent study was published in the American Journal of Psychiatry in 2017. It found that women taking hormonal contraception have up to triple the risk of suicide as women who have never taken birth control. As well, an earlier 2016 study by the same researchers found that women who take the pill have a 23 per cent higher chance of becoming depressed than non users, and are more likely to be prescribed antidepressants.

Lidegaard explains in the documentary, the intention behind the study isn’t to discourage women from using birth control but rather that the findings are a bit concerning and shouldn’t be disregarded.

Lidegaard adds that at the very least, doctors should be thoroughly assessing who they are prescribing birth control to, especially if there has been a history of mental illness.

Kayla Gladysz, a Ryerson journalism graduate, said she also experienced depression and worsening anxiety as a result of taking the pill.

“My doctor told me I should take it, so I just took it — the end. No one tells us anything,” said Gladysz. “I remember feeling like, ‘why didn’t anyone tell me my that my mental health could go off the rails? Why did no one warn me?”

Dr. Brooke Hogarth, the physician lead at the Ryerson Medical Centre, says if there’s changes to one’s mental health after starting the pill they should speak with their doctor as soon as possible to review and discuss other possible contributing factors.

“In my practice, I advise patients that people have reported worsening mood while taking an oral contraceptive pill, but there is not enough consistent evidence based studies to support this,” Hogarth said. “But I usually suggest a trial of three months and then reassess at that time.”

If students are experiencing struggles with mental health or issues with birth control, there is support and resources on campus. Students can visit the Centre for Student Development and Counselling or the Ryerson Medical Centre.

Leave a Reply

  • (not be published)